Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 242, NWS Midland/Odessa, TX

August 16, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 16, 2017, 8:16 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 8:16 PM CDT (01:16 UTC)
Expired
Aug 16, 2017, 9:15 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2531 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS54 KMAF 170116
SVRMAF
TXC173-227-317-329-170215-
/O.NEW.KMAF.SV.W.0242.170817T0116Z-170817T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
816 PM CDT WED AUG 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Glasscock County in western Texas...
  Northeastern Midland County in western Texas...
  Southwestern Howard County in western Texas...
  Southeastern Martin County in western Texas...

* Until 915 PM CDT

* At 816 PM CDT, a severe thunderstorm was located 1 mile southeast 
  of Lomax, or 9 miles east of Stanton, and is moving south at 10 
  mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Spraberry and Lomax. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3217 10161 3214 10149 3186 10155 3191 10186
      3212 10178
TIME...MOT...LOC 0116Z 028DEG 4KT 3209 10163 

HAIL...<.75IN
WIND...70MPH
 
$$

67
1 follow-up statement
260 
WWUS54 KMAF 170144
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
844 PM CDT WED AUG 16 2017

TXC173-227-317-329-170215-
/O.CON.KMAF.SV.W.0242.000000T0000Z-170817T0215Z/
Glasscock TX-Midland TX-Howard TX-Martin TX-
844 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN GLASSCOCK...NORTHEASTERN MIDLAND...SOUTHWESTERN
HOWARD AND SOUTHEASTERN MARTIN COUNTIES...

At 843 PM CDT, a severe thunderstorm was located 4 miles southwest 
of Stanton, and is moving southwest at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Spraberry and Lomax. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3212 10153 3208 10150 3186 10155 3191 10186
      3212 10178
TIME...MOT...LOC 0143Z 020DEG 3KT 3208 10172 

HAIL...<.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:10 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 6:10 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Wed Aug 16 2017

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Thunderstorms are expected this evening around the MAF and FST
areas. Otherwise, VFR conditions are expected for the next 24
hours. Winds will shift toward the south this evening and
overnight and will mostly be light.

&&

.PREV DISCUSSION... /issued 247 PM CDT Wed Aug 16 2017/

DISCUSSION...

Today is shaping up to be another very warm day across Southeast
New Mexico and West Texas, as temperatures have already reached
into the upper 80s and lower 90s this afternoon with a few hours
of heating left to go. Scattered storms have already begun to
develop across the Davis Mountains and Stockton Plateau, with
additional thunderstorms possible this afternoon into tonight,
mainly across the favored higher terrain of the Davis
Mountains/Marfa Plateau as well as eastern portions of the area
where dewpoints in the upper 60s to around 70 degrees are
prevalent. A trailing cold front associated with yesterday's
shortwave may act as a focus for convection to the north of the
area, with the potential for additional development across the
northern Permian Basin/Western Low Rolling Plains due to outflow
boundary interactions. However, a diffuse dryline looks to be the
primary focus for convection across the central Permian Basin
southward to the Big Bend Area, as echoed by high-resolution
guidance. While shear is lacking, ample instability is expected to
result in a few strong to possibly severe storms, with damaging
downburst winds the primary threat. Also, given precipitable water
values around 1.25", heavy rainfall leading to localized
flooding/flash flooding is a concern. Storms that develop are
expected to continue into this evening before gradually
diminishing overnight.

Thursday onward, the pattern will be dominated by a broad upper
ridge currently located across the Gulf Coast, which will slowly
build westward across the region. Increasing southeasterly flow
around the periphery of the ridge will result in a westward
expansion of PoPs Thursday, however, as heights gradually rise
over the area, storm chances Friday into early next week will
generally be confined to the higher terrain and immediately
adjacent plains. Despite the rising heights, 850mb temperatures
will remain fairly steady in the 24-27C range the next several
days, which will yield highs each afternoon in the 90s for most
locations, and 80s across higher terrain, pretty close to normal
for this time of year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  95  74  95 /  20  20  20  10
Carlsbad                       68  97  71  94 /   0  10  10  10
Dryden                         76  96  76  97 /  20  20  10  10
Fort Stockton                  73  95  72  94 /  10  20  10  20
Guadalupe Pass                 69  89  66  87 /   0  10  10  20
Hobbs                          68  92  69  91 /   0  20  20  10
Marfa                          63  87  61  86 /  10  30  30  30
Midland Intl Airport           74  95  74  95 /  10  20  20  10
Odessa                         74  95  73  94 /  10  20  20  10
Wink                           73  98  74  96 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Aug 16, 1:07 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
107 PM CDT Wed Aug 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
107 PM CDT Wed Aug 16 2017 /1207 PM MDT Wed Aug 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered thunderstorms are expected to develop late
this afternoon, continuing into the evening, from the eastern
Permian Basin to the Presidio Valley eastward. Strong storms
with locally heavy rain, hail and gusty winds will be possible
mostly over the eastern Permian Basin. The main threat will
the potential for damaging winds and areas of dense blowing dust
near thunderstorms in this area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

05

In the hours before

Special weather statement, Aug 16, 7:00 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
700 PM CDT WED AUG 16 2017

TXZ047-170045-
Borden TX-
700 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BORDEN COUNTY UNTIL
745 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gail, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Borden
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3268 10147 3279 10142 3289 10119 3260 10118
TIME...MOT...LOC 0000Z 267DEG 7KT 3273 10136

67
Special weather statement, Aug 16, 7:13 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT WED AUG 16 2017

TXZ048-053-170100-
Mitchell TX-Scurry TX-
713 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hermleigh, or 9 miles east of Snyder, moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Inadale, Hermleigh, Us-84 Near The Nolan-
Fisher County Line, Midway and Us-180 Near The Fisher-
Scurry County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3250 10075 3269 10090 3281 10081 3278 10066
      3251 10066
TIME...MOT...LOC 0013Z 317DEG 14KT 3271 10075

67
Special weather statement, Aug 16, 7:19 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT WED AUG 16 2017

TXZ052-063-170100-
Glasscock TX-Howard TX-
719 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND
SOUTHWESTERN HOWARD COUNTIES UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elbow, or near Big Spring, moving southeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Big Spring, Forsan, Lees, South Haven, Elbow, Big Spring Country Club
and Big Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 180 and 181.

LAT...LON 3209 10126 3198 10127 3185 10151 3218 10163
      3227 10143 3209 10123
TIME...MOT...LOC 0019Z 333DEG 11KT 3215 10150

80
Special weather statement, Aug 16, 7:38 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
738 PM CDT WED AUG 16 2017

TXZ048-170130-
Scurry TX-
738 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCURRY COUNTY UNTIL
830 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving southeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Dunn and Winston Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 10102 3273 10087 3254 10078 3258 10100
TIME...MOT...LOC 0038Z 309DEG 6KT 3265 10095

67
Special weather statement, Aug 16, 7:48 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT WED AUG 16 2017

TXZ047-170145-
Borden TX-
748 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN COUNTY UNTIL
845 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gail. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Borden
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3266 10156 3273 10149 3268 10120 3255 10125
      3253 10140
TIME...MOT...LOC 0048Z 300DEG 4KT 3266 10147

67
Special weather statement, Aug 16, 8:06 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT WED AUG 16 2017

TXZ051-052-063-170200-
Martin TX-Glasscock TX-Howard TX-
806 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...SOUTHWESTERN
HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 900 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lomax, or 9 miles east of Stanton, moving west at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stanton, Lomax and Lees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 10174 3207 10178 3208 10178 3209 10179
      3213 10180 3218 10157 3208 10130 3202 10128
TIME...MOT...LOC 0106Z 084DEG 10KT 3212 10163

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:00 PM CDTSpecial Weather StatementMAFBorden45 min
Aug 16, 7:13 PM CDTSpecial Weather StatementMAFScurry47 min
Aug 16, 7:19 PM CDTSpecial Weather StatementMAFGlasscock41 min
Aug 16, 7:23 PM CDTAreal Flood AdvisoryMAFBorden3 hr
Aug 16, 7:38 PM CDTSpecial Weather StatementMAFScurry52 min
Aug 16, 7:44 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 16, 7:48 PM CDTSpecial Weather StatementMAFBorden57 min
Aug 16, 8:06 PM CDTSpecial Weather StatementMAFGlasscock54 min
Aug 16, 8:11 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Aug 16, 8:33 PM CDTSpecial Weather StatementMAFMitchell57 min
Aug 16, 8:35 PM CDTSevere Thunderstorm WarningMAFMidland55 min
Aug 16, 9:04 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
Aug 16, 9:10 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr
Aug 16, 9:32 PM CDTSpecial Weather StatementMAFMidland43 min
Aug 16, 11:21 PM CDTSpecial Weather StatementMAFMartin24 min
Aug 17, 3:09 PM CDTSpecial Weather StatementMAF66 min
Aug 17, 3:22 PM CDTSpecial Weather StatementMAFBrewster38 min
Aug 17, 4:05 PM CDTSpecial Weather StatementMAFBrewster40 min
Aug 17, 4:21 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 17, 4:24 PM CDTSpecial Weather StatementMAFMartin66 min
Aug 17, 4:35 PM CDTSpecial Weather StatementMAFGlasscock55 min
Aug 17, 4:58 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Aug 17, 5:02 PM CDTSpecial Weather StatementMAFUpton58 min
Aug 17, 5:17 PM CDTSpecial Weather StatementMAFPecos58 min
Aug 17, 5:22 PM CDTSevere Thunderstorm WarningMAFMidland, Upton53 min
Aug 17, 5:40 PM CDTSpecial Weather StatementMAF50 min
Aug 17, 5:45 PM CDTSpecial Weather StatementMAFReagan45 min
Aug 17, 6:35 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Aug 17, 6:45 PM CDTSpecial Weather StatementMAFBorden60 min
Aug 17, 6:56 PM CDTSpecial Weather StatementMAFUpton49 min
Aug 17, 6:59 PM CDTSevere Thunderstorm WarningMAFTerrell20 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.